According to Tulsa World (5/7/13), the FDA released a statement on May 6, warning doctors and women of childbearing years about a collection of medications that should not be taken by pregnant women. Depakote was one of the medications highlighted in the report.
The concern, according to the FDA, is that valproate could serve to negatively impact a child’s intelligence if the mother continues to take valproate (Depakote) while pregnant, and thus risk Depakote birth defects.
Pivotal to the FDA position is a study conducted by Emory University and released earlier this year that demonstrated drugs containing valproate (Depakote among them) were associated with an 8- to 11-point reduction in IQ scores in children at age six. Previous studies have shown similar findings in children at age three.
The study, according to experts, provides regulators with additional insights into the darker side of valproate and the Depakote side effects that can ensue. “We have even more data now that show the risks to the children outweigh any treatment benefits for this use,” said Russell Katz, the FDA’s director for neurology drugs, in a statement released May 6.
READ MORE DEPAKOTE BIRTH DEFECT LEGAL NEWS
The FDA statement noted that prescribing information for Depakote and other valproate-based drugs already carries a boxed warning for Depakote birth defects. However, the FDA indicated it would mandate additional warnings with regard to the potential for cognitive impairment and reduced IQ should women of childbearing age ingest valproate for any reason, while pregnant.